Alert archive / Illinois / Freezing Rain Advisories in 2007

Freezing Rain Advisory 3, NWS Lincoln, IL

November 30, 200720 counties in Illinois

NWS Lincoln, IL issued this freezing rain advisory at Nov 30, 2007, 2:49 PM CST for 20 counties in Illinois. It took effect at Dec 1, 2007, 9:00 AM CST. It was in force for 5 hr.

The area

The counties it named.

The facts

Issued
Nov 30, 2007, 2:49 PM CST (20:49 UTC)
In effect from
Dec 1, 2007, 9:00 AM CST
Expired
Dec 1, 2007, 1:38 PM CST
In force
5 hr
Issued by
NWS Lincoln, IL

Counties Cass County, IL, Champaign County, IL, Christian County, IL, Clark County, IL, Coles County, IL, Cumberland County, IL, DeWitt County, IL, Douglas County, IL, Edgar County, IL, Logan County, IL, Macon County, IL, Mason County, IL, Menard County, IL, Morgan County, IL, Moultrie County, IL, Piatt County, IL, Sangamon County, IL, Scott County, IL, Shelby County, IL, Vermilion County, IL

The radar

The Lincoln radar (KILX), 51 km from the middle of the area, began a volume at 20:53 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Lincoln, IL (KILX), launched 12:00Z, 8.8 hours before the alert went out and 49 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 12:00Z on 2007-11-30Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 12:00Z on 2007-11-30The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 457 square meters per square second.1939587897117136156175Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2130 m above ground
0-6 km bulk shear
99 kt
0-1 km storm-relative helicity
457 m²/s²
0-3 km storm-relative helicity
437 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this freezing rain advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this freezing rain advisory went out at Nov 30, 11:35 AM CST, 3 hours 14 minutes earlier.

Area forecast discussion, Nov 30, 11:35 AM CST, 3 hours 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
1135 AM CST FRI NOV 30 2007

.DISCUSSION...
ISSUED 1024 AM CST FRI NOV 30 2007

COLD FRONT CONTINUES TO WORK ITS WAY ACROSS CENTRAL ILLINOIS THIS
MORNING...AND IS NOW APPROACHING THE I-57 CORRIDOR. TEMPS AHEAD OF
THE FRONT HAVE RISEN INTO THE UPPER 30S AND LOWER 40S ACROSS THE
E/SE CWA...WHILE READINGS HAVE BEEN HOLDING STEADY OR SLOWLY FALLING
ACROSS THE ILLINOIS RIVER VALLEY. DESPITE MOSTLY SUNNY SKIES...STRONG
CAA BEHIND THE FRONT WILL KEEP TEMPS FROM RISING TOO MUCH HIGHER
TODAY. HIGHS WILL RANGE FROM THE LOWER TO MIDDLE 30S NORTHWEST OF
THE ILLINOIS RIVER...TO THE MIDDLE 40S SOUTH OF I-70. HAVE ADJUSTED
HOURLY TEMP/WIND/SKY GRIDS...BUT CHANGES ARE MINOR ENOUGH THAT NO
ZONE UPDATE IS NEEDED AT THIS TIME.

&&

.AVIATION...
ISSUED 1135 AM CST FRI NOV 30 2007

GUSTY NORTHWESTERLY WINDS WILL CONTINUE THROUGH THE AFTERNOON
HOURS...BUT WILL QUICKLY DIMINISH TOWARD SUNSET AS HIGH PRESSURE
MOVES OVERHEAD. PRESSURE GRADIENT WILL TIGHTEN MARKEDLY LATER
TONIGHT INTO SATURDAY MORNING IN ADVANCE OF APPROACHING STORM
SYSTEM. AS A RESULT...EASTERLY WINDS WILL DEVELOP AFTER 09Z...THEN
WILL INCREASE INTO THE 15 TO 25KT RANGE AFTER 15Z SAT. HIGH
CLOUDINESS WILL PREVAIL INTO THE EVENING HOURS...BUT CEILINGS
WILL BEGIN TO LOWER AFTER MIDNIGHT...PARTICULARLY ACROSS THE
WESTERN TERMINALS. WILL BRING CEILINGS DOWN TO AROUND 8000FT
BEFORE DAWN SATURDAY...WITH EVEN LOWER CEILINGS AND PRECIP
DEVELOPING ACROSS THE WESTERN SITES PRIOR TO 18Z. FORECAST
SOUNDINGS SUPPORT A MIX OF FREEZING RAIN AND SLEET DEVELOPING BY
MID-MORNING...THEN SPREADING EASTWARD DURING THE AFTERNOON. WILL
THEREFORE MENTION PREDOMINANT -FZRAPL AT ALL TAF SITES BY 16Z
EXCEPT KCMI...WHERE PRECIP SHOULD HOLD OFF UNTIL AFTERNOON.

BARNES
&&

.PREV DISCUSSION...
ISSUED 355 AM CST FRI NOV 30 2007

SHORT TERM...TODAY THROUGH SUNDAY.
COLD FRONT THAT WILL DELIVER COOLER AND MUCH DRIER CONTINENTAL
ARCTIC AIRMASS TO THE REGION IS JUST NORTH OF I-80 THIS MORNING...
MOVING TO THE ESE. OTHER THAN A FEW CLOUDS ACROSS NORTHERN REGIONS
OF THE CWA... WE SHOULD NOT SEE MUCH OF AN IMPACT OTHER THAN
TEMPERATURES AND DEWPOINTS AS THIS BOUNDARY MOVES THROUGH.

THE COOLER AND DRIER AIRMASS THAT IT LEAVES IN ITS WAKE WILL SET
THE STAGE FOR A VERY CHILLY NIGHT ACROSS THE REGION... AS HIGH
PRESSURE SETTLES IN FOR A BRIEF VISIT. HIGH CLOUDS WILL MOVE IN
FROM THE WEST TOWARDS DAWN... AND THIS MAY HELP KEEP TEMPERATURES
A LITTLE WARMER THAN THEIR FULL POTENTIAL. EVEN SO... SEVERAL
HOURS OF LIGHT WINDS AND MOSTLY CLEAR SKIES SHOULD ALLOW
TEMPERATURES TO DROP INTO THE TEENS ACROSS MOST AREAS NORTH OF
I-70. WOULD NOT BE SURPRISED TO SEE SOME TYPICALLY COOLER LOW-
LYING AREAS BOTTOM OUT IN THE UPPER SINGLE DIGITS. BUT IF THE HIGH
CLOUD COVER COMES IN AS EXPECTED... THIS SHOULD BE VERY ISOLATED.

THE MAIN STORY REMAINS THE WEEKEND WINTER STORM. MODELS CONTINUE
TO VARY WITH THE TRACK OF THE SFC LOW... AND ARE STILL STRUGGLING
WITH SFC CYCLOGENESIS GIVEN TWO SEPARATE UPPER IMPULSES EJECTING
INTO THE PLAINS. THIS CONTINUED TO WREAK HAVOC WITH THE 00Z NAM...
WHICH CONTINUES TO ADVERTISE AN BROAD/ELONGATED WEAK SFC LOW
MOVING ACROSS THE MISSISSIPPI VALLEY JUST TO OUR NORTHWEST. THE
GFS AND ECMWF REMAIN FARTHER NORTHWEST WITH A MUCH DEEPER SFC LOW.

OVERALL... GOING WITH A BLEND OF THE GFS/GEM/ECMWF SYNOPTICALLY...
BUT HEDGING WITH A SLIGHTLY FARTHER SOUTHWEST TRACK OF THE SFC
LOW. BOTH THE 12Z AND 00Z GFS ENSEMBLES INDICATED THE OPERATIONAL
RUN WAS ON THE NORTHWEST EDGE OF THE ENSEMBLE ENVELOPE. THE OP GFS
ALSO APPEARS TO BE MUCH FASTER THAN THE ENSEMBLE MEAN... BUT THIS
IS LIKELY DUE TO DIFFERENCES IN EVOLUTION OF SFC CYCLOGENESIS
EARLIER ON.

STILL THINK THE GFS IS WARMING UP THE SFC LAYER TOO QUICKLY. THE
NAM IS FAR COOLER THAN THE GFS... PARTIALLY DUE TO BETTER VERTICAL
RESOLUTION AND HANDLING OF EVAP COOLING SITUATIONS... BUT ALSO
PARTLY DUE TO THE WEAKER SFC LOW... WHICH RESULTS IN A
WEAKER/SLOWER PUSH OF SFC-BASED WARM ADVECTION. IN THIS CASE...
TOOK SOMETHING OF A MIDDLE PATH... REALIZING THE NAM IS LIKELY TOO
SLOW IN WARMING UP THE SFC LAYER... AND THE GFS TOO FAST.

EXAMINATION OF FORECAST SOUNDINGS... COMBINED WITH A SLIGHT
PREFERENCE FOR A SFC LOW TRACK CLOSER TO THE MISSISSIPPI RIVER...
LEAVES ME A LITTLE CONCERNED ABOUT ICE ACCUMULATION POTENTIAL IN
COUNTIES JUST TO THE SOUTH AND EAST OF THE EARLIER ISSUED WATCH.
AREAS JUST ON THE OTHER SIDE OF THE ILLINOIS RIVER... AND ACROSS
NORTHERN MCLEAN COUNTY... MAY BE FLIRTING WITH WARNING CRITERIA BY
LATE SATURDAY AFTERNOON... AND ARE LIKELY TO SEE ADVISORY CRITERIA
ICE ACCUMULATIONS. ALSO... INITIAL PERIOD OF PRECIP MAY START OUT
AS SNOW AND SLEET. SLEET IS RATHER DIFFICULT TO FORECAST IN TERMS
OF ACCUMULATIONS... AS IT IS USUALLY A TRANSITIONAL PRECIP
TYPE. ALL INDICATIONS ARE THAT ONCE THE WARM AIR JUST ALOFT NOSES
IN... IT WILL BE RATHER QUICK... WHICH SHOULD ALLOW THE WARM LAYER
TEMPS TO REACH ABOVE 3C FAIRLY QUICKLY... EVEN AS EVAPORATIVE
COOLING KEEPS THE SFC COOL. CONSIDERING THE TRANSITIONING PRECIP
TYPES... WILL KEEP A WINTER STORM WATCH HEADLINE RATHER THAN
MAKING IT SPECIFIC TO P-TYPE. NO SENSE IN ADDING CONFUSION ONCE
THE PRODUCT IS OUT BY A SUDDEN NAME-CHANGE. HOWEVER... WE WILL BE
EXTENDING SLIGHTLY FARTHER TO THE SOUTH AND EAST WITH THE NEXT
ISSUANCE... TO COVER MCLEAN...SCHUYLER...AND MASON COUNTIES.
/CORRECTED ABOVE...CASS AND MENARD ARE NOT IN THE WATCH AREA./

STILL... THE HIGHEST CONFIDENCE FOR SIGNIFICANT ICE ACCUMULATIONS
IS ACROSS THE FAR NORTHWEST... MAINLY NORTHWEST OF THE ILLINOIS
RIVER. GUSTY EAST TO SOUTHEAST WINDS OF 15-25 MPH... WITH HIGHER
GUSTS LIKELY AS THE WARM AIR TAKES OVER... MAY HELP DOWN BRANCHES
AND POWERLINES WHERE ICE BUILDUP IS GREATEST. WINDS WILL LIKELY
BECOME MORE GUSTY AS THE LOW LEVELS WARM UP... EXTENDING THE
HAZARD OF BREAKING ICE-LADEN BRANCHES EVEN AS THE PRECIP TYPE
CHANGES OVER.

EVENTUALLY... THE PRECIPITATION WILL ALLOW THE LOW LEVELS TO
SATURATE... AND THEN LATENT HEAT EFFECTS OF THE FREEZING PROCESS
WILL AID IN WARMING UP THE LAYER. STILL EXPECT MOST PLACES TO
CHANGE OVER TO NON-FREEZING RAIN BY 00Z... EXCEPT PERHAPS THE FAR
NORTHERN COUNTIES OF KNOX...STARK...AND MARSHALL. HOWEVER... EVEN
THOSE LOCATIONS WOULD LIKELY NOT SEE ZR LAST MUCH LONGER THAN 03Z.
WILL KEEP THE WATCH PERIOD AS IS. TIMING CAN BE ADJUSTED WHEN/IF
WARNINGS OR ADVISORIES ARE DEEMED NECESSARY.

THERE IS LIKELY TO BE SIGNIFICANT BREAKS IN THE PRECIP AS THE
FIRST UPPER IMPULSE MOVES OUT... WITH DRIER MID-LEVEL AIR MOVING
IN LATE SATURDAY NIGHT. THE DRIER AIR WILL REMAIN AHEAD OF THE SFC
COLD FRONT... WITH FAIRLY MODEST UPPER LEVEL MOISTURE ASSOCIATED
WITH THE SECOND SHORTWAVE. MADE CHANGES TO POPS TO TONE DOWN
PRECIP CHANCES LATE SAT NIGHT AND THROUGH SUNDAY... AND WENT WITH
SHOWERY PRECIPITATION AS WELL.

ZFP/PFM/GRIDS SHOULD BE OUT BY 410 ASSUMING NO MAJOR QC ISSUES.

LONG TERM...MONDAY THROUGH THURSDAY.
NO CHANGES WERE MADE BEYOND DAY 3 WITH THIS PACKAGE.

HARDIMAN

&&

.ILX WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WATCH FROM SATURDAY MORNING THROUGH SATURDAY
AFTERNOON FOR ILZ027>031-036>038-040-041.

&&
Hazardous weather outlook, Nov 30, 11:51 AM CST, 2 hours 58 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LINCOLN IL
1151 AM CST FRI NOV 30 2007

ILZ027>031-036>038-040-011200-
FULTON-KNOX-MARSHALL-MCLEAN-PEORIA-SCHUYLER-STARK-TAZEWELL-
WOODFORD-
1151 AM CST FRI NOV 30 2007

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG STORM SYSTEM WILL PASS THROUGH THE REGION THIS WEEKEND.
CURRENT INDICATIONS SUGGEST A MIXTURE OF FREEZING RAIN AND SLEET WILL
DEVELOP SATURDAY MORNING...THEN WILL GRADUALLY CHANGE OVER TO ALL
RAIN BY SATURDAY NIGHT. ICE ACCUMULATIONS OF ONE QUARTER OF AN INCH
OR MORE ARE LIKELY...PRIMARILY ALONG AND NORTH OF A RUSHVILLE TO
BLOOMINGTON LINE. IN ADDITION...GUSTY SOUTHEASTERLY WINDS OF BETWEEN
15 AND 25 MPH WILL DEVELOP ON SATURDAY...INCREASING THE POSSIBILITY
OF POWER OUTAGES DUE TO FALLING TREE BRANCHES. PLEASE MONITOR LATER
FORECAST PRODUCTS FOR UPDATED INFORMATION ON THIS APPROACHING WINTER
STORM.

.SPOTTER INFORMATION STATEMENT...

A CONFERENCE CALL FOR LOCAL EMERGENCY MANAGERS AND MEDIA WILL BE
CONDUCTED AT 2 PM REGARDING THE WINTER STORM.

ILZ042>051-053-011200-
CASS-CHAMPAIGN-DE WITT-LOGAN-MACON-MENARD-MORGAN-PIATT-SANGAMON-
SCOTT-VERMILION-
1151 AM CST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS AND EAST CENTRAL ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG STORM SYSTEM WILL PASS THROUGH THE REGION THIS WEEKEND.
CURRENT INDICATIONS SUGGEST A MIXTURE OF FREEZING RAIN AND SLEET WILL
DEVELOP SATURDAY MORNING...THEN WILL GRADUALLY CHANGE OVER TO ALL
RAIN BY LATE SATURDAY AFTERNOON. ICE ACCUMULATIONS OF AROUND ONE
TENTH OF AN INCH WILL BE POSSIBLE. PLEASE MONITOR LATER FORECAST
PRODUCTS FOR UPDATED INFORMATION ON THIS APPROACHING WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ041-011200-
MASON-
1151 AM CST FRI NOV 30 2007

...WINTER STORM WATCH IN EFFECT FROM SATURDAY MORNING THROUGH
SATURDAY AFTERNOON...

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG STORM SYSTEM WILL PASS THROUGH THE REGION THIS WEEKEND.
CURRENT INDICATIONS SUGGEST A MIXTURE OF FREEZING RAIN AND SLEET WILL
DEVELOP SATURDAY MORNING...THEN WILL GRADUALLY CHANGE OVER TO ALL
RAIN BY LATE SATURDAY AFTERNOON. ICE ACCUMULATIONS OF AROUND ONE
TENTH OF AN INCH WILL BE POSSIBLE. PLEASE MONITOR LATER FORECAST
PRODUCTS FOR UPDATED INFORMATION ON THIS APPROACHING WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

ILZ052-054>057-061>063-066>068-071>073-011200-
CHRISTIAN-CLARK-CLAY-COLES-CRAWFORD-CUMBERLAND-DOUGLAS-EDGAR-
EFFINGHAM-JASPER-LAWRENCE-MOULTRIE-RICHLAND-SHELBY-
1151 AM CST FRI NOV 30 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL
ILLINOIS...EAST CENTRAL ILLINOIS AND SOUTHEAST ILLINOIS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY

A STRONG STORM SYSTEM WILL PASS THROUGH THE REGION THIS WEEKEND.
CURRENT INDICATIONS SUGGEST A MIXTURE OF FREEZING RAIN AND SLEET WILL
DEVELOP SATURDAY MORNING...THEN WILL CHANGE OVER TO ALL RAIN BY
SATURDAY AFTERNOON. LITTLE OR NO ICE ACCUMULATION IS EXPECTED. PLEASE
MONITOR LATER FORECAST PRODUCTS FOR UPDATED INFORMATION ON THIS
APPROACHING WINTER STORM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED THROUGH TONIGHT.

BARNES

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Nov 30, 2:49 PM CSTIce Storm WarningILXFulton, Knox, McLean, Marshall, Peoria, Schuyler and 3 more30 hr

Nearby

Freezing Rain Advisories in Illinois, 2007Every freezing rain advisory in 2007

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.